John LaChance - adult male, retired navy, coming for his second rotator cuff repair surgery. Has a history of adverse reactions to pain medications and sleep apnea.

What do you think is going on with this patient?
(everyone to answer)

Initial Assessment ( ~3 min)

Shoulder (rotator cuff repair) surgery earlier during the day. Pain being managed by shoulder block and morphine through patient-controlled PCA) IV pump.

Later that evening, shoulder block wore off, morphine not managing pain but was causing extreme nausea and vomiting. He was feeling hot and was diaphoretic.

Share what you are most concerned about.
(everyone to answer)

Response Discussion ( ~3 min)

John was removed from the PCA morphine, pulse oximeter, and supplemental oxygen.

Administered anti-nausea medication and given Dilaudid for pain.

After injection, John became still, quit talking and later fell asleep. When he started snoring, his wife was reassured he would get a good night's rest and left for home.
Summary:

On March 16, at 4:20 am, John was found unresponsive by a nurse. The code team tried to revive him for 40 minutes and were unsuccessful.

John died March 16, 2007 from respiratory failure secondary to over sedation with sleep apnea
What can our team learn from this case to improve the care in a similar situation?
Team Discussion (~5 min)
What systems do we have in place to prevent this?
(every team member to answer)
What system issues might have contributed to this outcome?
(every team member to answer)
Systems Discussion (~5 min)
Issues:
- over sedation from pain and antiemetic medication
- overlooking patient health history
- patient centered care
- engaging family as member of care team
previous arrowprevious arrow
next arrownext arrow
Slider